Police trainee exposed to fentanyl during arrest collapses and almost dies but is saved by partner

Synthetic opioid is 50 times stronger than heroin

Justin Vallejo
New York
Friday 06 August 2021 17:27
California deputy trainee nearly dies after being exposed to fentanyl

This is one lesson a California trainee will never forget.

Sheriff deputy David Faiivae would be dead for simply getting too close to fentanyl if not for the quick action of his training officer immediately administering Naloxone, a nasal spray that reverses an opioid overdose.

In dramatic body camera footage released by the San Diego County Sheriff’s Department, Mr Faiavae is seen testing a white substance before he steps back, freezes and collapses to the ground from an exposure overdose.

Field training officer corporal Scott Crane can be heard in the footage a second earlier warning Mr Faiivae of the fentanyl “that stuff’s no joke … it’s super dangerous”.

“I was like, hey dude, too close, you can’t get that close to it, couple seconds later he took some steps back, and he collapsed,” Mr Crane said in the public safety video released on Thursday.

In 2014, San Diego sheriffs became the first in California to start carrying Naloxone nasal spray, also known as Narcan. Mr Crane administers multiple doses as Mr Faiivae gasps “I’m sorry, I’m sorry”.

“No no, don’t be sorry, you’re OK, don’t be sorry, there’s nothing to be sorry about, I got you OK, I’m not going to let you die, I’m not going to let you die,” Mr Crane says in the footage.

“It’s an invisible killer, he would have died in that parking lot if he was alone,” he added later.

Fentanyl is a synthetic opioid 50 times stronger than heroin that can be absorbed through the body and lead to respiratory failure and death, said Sheriff Bill Gore.

He said fentanyl overdoses are on the rise across the county’s communities and prisons, with use 46 per cent in the past year. Dozens of lives are saved every month with the nasal spray that saved Mr Faiivae.

Despite receiving a dose within seconds of collapsing, Mr Faiivae continued experiencing multiple overdoses as he was being rushed by paramedics to a hospital.

Mr Faiivae has not returned to patrol since the 3 July arrest, which was to have been his last shift as a trainee officer.

He remembers little of what happened beyond not feeling right and falling back. But knows he narrowly escaped death.

“It was in an instant. It’s as though you like, my lungs just locked up, I couldn’t breathe, I was trying to gasp for breath but I couldn’t breathe at all,” he said.

“I don’t think people realise the severity of just how deadly it really is,” he added. “I almost died of a fentanyl overdose.”